I am thirty four years old and had my thryoid removed in October of 2004. For the past couple of months, I have had incredible depression and suicidal thoughts. Also lots of anxiety...currently in therapy for other reasons and also on max dose of Wellbutrin. I take Ambien at night and also Lorazepam during the day. I have never felt worse in my life and I am scared that I cannot continue. My levels are said to be "normal" which I don't understand if I am feeling this way. I am going to see a new doctor so I am hoping this will help. Are these all symptoms. problems that can occur with my situation? I am on 1.75 of Synthroid right now. Also, wondering how to get my new physician to really understand how desperate I am to get better:):)
Yes, you can have both anxiety and depressive symptoms with hypothyroidism, especially if it is the autoimmune type (Hashimoto's Thyroiditis). Most of us on this forum can relate to this because we have this.
Sometimes I'm concerned that it always sounds like I'm knocking Dr.s and I really don't mean to come across that way but some Dr.s believe that just because your lab ranges are normal on tests you get, that means you should also feel "normal". The fact is, progressive hypothyroidism, can make you swing back & forth between hypo and hyper symptoms (low mood/anxiety)and sometimes these episodes even become mixed. I know I had the severe anxiety just before I went hypo. A little better explanation is this; When the thyroid is being dammaged by "antibodies", it will cause it to release spurts of too much hormone, as a defense mechanism but as soon as this overdrive mode stops, you drop back down to low levels again and after a while, the thyroid becomes so dammaged, it cannot recover or fight off the autoimmune attack anymore and continues to slip down into progressive hypothyroidism.
I've heard a lot of peoples stories about Hashi's Disease/hypothyroidism and they spoke off having anxiety attacks when they had too many duties to perform and it overwhelmed them and other times it just hapens for no reason.
Have you had the "antibodies" thyroid tests? You might consider this because it can reveal an autoimmune attack going on, even when hormone levels are in normal-range.
I am sorry, I had forgotten that you had thyroid removal, probably due to Graves Disease or other, so there cannot be an autoimmune process going on however, fluctuating thyroid levels will still cause those emotional symptoms for sure!
These are very common symtoms. When I first started having thyroid problems, I had to talk to one of my friends, because I really thought I was going to kill or hurt myself. Please find someone to talk to a friend, co-worker, relative, anyone you know will understand and listen. This is not a sign of mental illness, but symptoms of a thyroid problem. We are here for you anytime!
Thank you all for being so incredibly supportive:):) I am so glad that I found this forum and it helps to recieve so much support but I am also looking forward to helping you guys out too:) Jim, I did have Hashimoto's so you were right about the anti-body thing, obviously I am not sure if that can still be happening since I had my thyroid removed. I do have emotional support but sometimes even that is not enough. I will hang in there, have two beatiful kids that count on me:):) Thanks again to everyone:)
I'm a hypothyroid, and have been on thyroid replacement for 47 years. During that time, I've also had symptoms of depression and suicidal thoughts. I've been to an assortment of psychotherapists, and am able to report that some of them have helped. I also try to stay in the sunshine, summer and winter, as light seems to keep me "up". I don't have true seasonal affective disorder, although I keep a lot of lights on in my house, especially in the winter. While no one has blamed hypothyroidism for my depression, I'm convinced that there's a tie-in somewhere. Sympathetic friends have made a big difference. Also knowing when I'm taking an emotional dive and intervening on my own behalf has been of immeasurable help.
Marjalo makes a good point, I too truely believe there is a connection. An interesting search you might consider is going to Google or other search engine and put in key words; "Treatment of Anergic Depression in Hashimoto's Thyroiditis". It will yield some interesting articles!
I had my thyroid removed after being diagnosed with cancer. After surgery, I had to completely starve my body of thyroid hormone so that the radioactive iodine ablation that I was to take to kill any leftover cells would be most effective. I went 10 weeks with no thyroid supplementation at all and became severely hypothyroid! Believe me, depression and anxiety, not to mention muscle cramps, hair loss and loss of memory, are definitely caused by a lack of thyroid hormones. After the radioactive iodine treatment, my doc started me on a fairly low dose of synthroid (.150 mg/day) then increased it incrementally over the next year. He was great in that he did not base my dose only on the blood work but also on how I was feeling. I now take .250mg synthroid every day, am definitely not hyper-thyroid and I feel very well. Just because your levels come back "normal" doesn't mean you are at a high enough dose for you. The main thing, as your doc increases the dose, is to do it slowly and pay attention to whether you are having any of the symptoms of becoming hyperthyroid like tremors, weight loss, palpitations, etc.
I had a partial removal of my thyroid in 1987. I have been on synthroid, .1 mgs. ever since. In the past 5 years I have noticed that I don't feel as well as I have in the past. I am being seen by a military facility. They assure me that my yearly blood work is normal but I don't feel normal. In fact, I haven't felt normal for a very long time. At first I thought my depression was related to PMS but I know now that it gets alot worse when I am menstrating. There are many symptoms but the Dr's seem to blow me off. I am not sure how to get my point across to my primary care doctor. I haven't slept well in a very long time and explains why I am so exhausted. I have to push myself to go to the gym where that used to be such a pleasure for me. I have explained the many symptoms to them, such as needle like feelings in my limbs, constipation, sleeplessness, depression and my eyes have recently become sensitive to light and wind. I am at a loss and I hope someone out there can help me explain these feelings to the doctor without them wanting to prescribe antidepressants.
Oop's also wanted to tell you that you may need to find someone who will up your dosage of thryriod (hopefully natural) I had all of the same phyisical symptoms as you--that's how I found out about my hypothyroid and after getting the right dosage I am finally back in the gym!
Hello All... Please forgive me if I am not on the correct message board, but I am in need of suggestions please! My daughter who is just 8 years old has had Type 1 diabetes since she was 9 mos old. and she was just recently dx with hypothyroidism also (TSH was an amazing 223 and cholesterol 413)Since synthroid, her TSH has come down to 32 (still too high) and cholesterol is normal now. Her color is wonderful again, BUT she is now having these terrible panic attacks and I do not have any idea what to do!! She thinks she is choking and eats VERY little now for fear of choking. When they are severe, she will not even swallow her own saliva. She has to keep a water bottle with her all the time, and I have even had to pick her up from school early. She cries and begs for it to go away. Her pediatrician has set an app't with a pediatric cardiologist for this week, but I do not think it is her heart...I do not know. Could the synthroid be causing this? Any suggestions are greatly appreciated! I am a tired, scared Mom...thank you! :)
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.